Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 11, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Jan 8, 2017, 1:44 PM PST for Monterey County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 8, 2017, 1:44 PM PST (21:44 UTC)
- Expired
- Jan 8, 2017, 5:45 PM PST
- In force
- 4 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Monterey County, CA
The radar
The San Francisco radar (KMUX), 120 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 359 m²/s²
- 0-3 km storm-relative helicity
- 471 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129
WGUS56 KMTR 082144
FFWMTR
CAC053-090145-
/O.NEW.KMTR.FF.W.0011.170108T2144Z-170109T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Francisco CA
144 PM PST SUN JAN 8 2017
The National Weather Service in The San Francisco Bay Area has issued
a
* Flash Flood Warning for the in...
Southwestern Monterey County in central California...
* Until 545 PM PST
* At 142 PM PST, Doppler radar and gauges indicated heavy rain
across the warned area with additional periods of moderate to
heavy rain expected over the next several hours across the Big Sur
region.
Additional areas of concern include the Big Sur Area...Palo
Colorado Canyon...Parington Ridge...Tassajara Hot Springs and
dispersed coastal properties along Highway 1 south of Carmel
Highlands. Much of this terrain is extremely steep and contains
areas of moderate to high burn severity. Enhanced runoff and
erosion is likely and debris flows are possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a burn area means that flash flooding,
debris flows and or rock slides are likely or already occurring. If
you are in or near the warned area, you should seek a safe location
immediately. Your life may depend on how quickly you react.
&&
LAT...LON 3579 12136 3595 12149 3603 12159 3615 12167
3632 12190 3651 12196 3651 12182 3627 12137
3579 12096
$$2 follow-up statements
571
WGUS76 KMTR 090010
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
410 PM PST SUN JAN 8 2017
CAC053-090145-
/O.CON.KMTR.FF.W.0011.000000T0000Z-170109T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
410 PM PST SUN JAN 8 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PST FOR
SOUTHWESTERN MONTEREY COUNTY...
At 403 PM PST, Doppler radar and automated rain gauges indicated
that heavy rain was falling over the warned area. Rainfall rates of
0.50" to 0.75" per hour will remain likely at times for the next
hour or two and result in an increased threat for flash flooding,
mud/rock slides and potential debris flows, especially over the
Soberanes Burn Scar area.
Additional areas of concern include the Big Sur Area...Palo
Colorado Canyon...Parington Ridge...Tassajara Hot Springs and
dispersed coastal properties along Highway 1 south of Carmel
Highlands. Much of this terrain is extremely steep and contains
areas of moderate to high burn severity. Enhanced runoff and
erosion is likely and debris flows are possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3579 12136 3595 12149 3603 12159 3615 12167
3632 12190 3651 12196 3651 12182 3627 12137
3579 12096
$$
RGass583
WGUS76 KMTR 090141
FFSMTR
Flash Flood Statement
National Weather Service San Francisco CA
541 PM PST SUN JAN 8 2017
CAC053-090149-
/O.EXP.KMTR.FF.W.0011.000000T0000Z-170109T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monterey CA-
541 PM PST SUN JAN 8 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MONTEREY COUNTY WILL
EXPIRE AT 545 PM PST...
The heavy rain across the warned area continues to diminish. Thus,
the threat for flash flooding, rock/mud slides and debris flows will
likely come to an end. Please continue to heed any remaining road
closures.
LAT...LON 3579 12136 3595 12149 3603 12159 3615 12167
3632 12190 3651 12196 3651 12182 3627 12137
3579 12096
$$
RGassWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 9:24 AM PST, 4 hours 20 minutes earlier.
Area forecast discussion, Jan 8, 9:24 AM PST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
924 AM PST Sun Jan 8 2017
...Flooding potential continues through tonight...
...Locally strong and gusty winds through this afternoon...
.SYNOPSIS...Periods of rain will continue today and rain will be
heavy at times. There is also a chance of thunderstorms. In
addition, strong and gusty southerly winds will continue through
mid afternoon. Rain will slowly taper off from north to south
from this afternoon through tonight. Periods of rain will
continue into Monday and Monday night along with cooler
temperatures. The next significant storm system will spread rain
over our region Tuesday and Tuesday night with the potential for
more heavy rain. Somewhat drier weather is expected for the
remainder of the week.
&&
.DISCUSSION...As of 8:45 AM PST Monday...Currently in storm mode
so main focus is on now casting. More rain will return to our
region and slowly spread to the south this afternoon and evening.
Hopefully, the break that many people had overnight does not cause
complacency through today. Local media, any reports you receive
of flooding that you can share with us via social media would be
appreciated.
.Previous Discussion...A band of rain, with embedded
thunderstorms, has been gradually shifting from south to north
overnight. Current radar shows the most widespread rainfall is
currently across the North Bay. Thunderstorms that rolled through
northern Monterey County at around 1 am this morning produce very
heavy rain and small hail. Over an inch of rain fell in Carmel and
Monterey in one hour and there were numerous reports of roadway
flooding in these cities.
Rainfall amounts overnight have thus far been in the range of 1 to
2 inches, with lesser amounts in the interior valleys and locally
more than 2 inches in the coastal hills. Except in areas where
thunderstorms developed, rain amounts overnight have been less
than anticipated. In any case, rivers and streams are on the rise
and any additional heavy rain may result in flooding. The rain
band is expected to continue lifting to the north through about
sunrise and then reverse direction and move from north to south
through our forecast area for the remainder of today. Rain rates
will be heavy at times, particularly if convection develops.
Lighting strikes continue to be detected offshore and so there is
good reason to believe that at least isolated thunderstorms may
push ashore today.
As far as the main stem rivers are concerned, based on current
guidance from the River Forecast Center, at least minor flooding
is expected today on the Napa River and Guadalupe River, on the
Carmel River by this evening, and on the lower Russian River by
late tonight.
Winds have been mostly moderate in intensity overnight, but are
expected to increase by daybreak and be locally strong and gusty
through mid afternoon. The latest WRF model has trended slightly
lower with wind speeds today. However, winds will still be strong
enough to warrant maintaining our current high wind warnings and
wind advisories which are in effect until 3 pm this afternoon.
Wind gusts up to 50 mph are possible near the coast and as high as
60 mph in the hills.
Rainfall will taper off from north to south from this afternoon
through tonight. There won't be much of a break in the action
before warm advection rainfall begins on Monday and continues into
Monday night. Monday/Monday night rainfall will be focused mostly
across the North Bay. Rain will then spread across our entire
area on Tuesday and Tuesday evening, and could be heavy at times,
as the next system pushes through our area. Locally windy
conditions may occur then as well.
The weather pattern remains unsettled for much of the week, but
the models have been trending drier, especially after Wednesday
night.
&&
.AVIATION...As of 9:24 AM PST Sunday...Widespread rainshowers
across the forecast area this morning as vigorous warm front moves
through the area. Approaching cold front will enhance a deep
moisture tap over the area and reignite moderate to heavy rainfall
across the area through the day. A strong low level jet 1000-2000
ft above the surface associated with this system will result in
strong, gusty winds at the surface and/or low level wind shear
(with speeds up to 70kt at 2000 ft in some locations) for today.
Additionally, MUCAPE is sufficient to generate some additional
VCTS from the immediate Bay Area and southward towards the
Monterey Bay area for today. CIGS will generally range from MVFR
to VFR with brief IFR possible. Visbys could drop down to 1-2SM as
a result of heavy rain, wind, and fog. Rain will begin to taper
off towards the end of the forecast period.
Vicinity of KSFO....-SHRA to SHRA through the early morning, then
RA to +RA mid to late morning, and into the afternoon. Generally
MVFR cigs. Strong SE-S winds with gusts up to or exceeding 40 KT
possible by late morning. Low level wind shear will be a
persistent threat today, with peak speeds at 2000 ft reaching
70kt. Visibility will be reduced down to 1-2SM during heaviest
rains.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...Scattered rain showers through the
morning before steadier, moderate to heavy rain pushes southward
into the area by afternoon. Strong S-SE winds, especially in the
Salinas Valley, with gusts up to or exceeding 45 knots. Low level
wind shear will be a threat to regional airports through the
morning and afternoon (check local TAF). CIGS VFR to IFR, but
generally MVFR today.
&&
.HYDROLOGY...Many creeks and rivers are expected to flood with
this weekend's storm. With much of the rainfall expected to
strongly influence the coastal ranges from Sonoma County down
through Monterey County, expect Coast Range drainages to be hit
hard and with the first pulse of strong rain late Saturday.
Smaller creeks will likely crest in the overnight hours of
Sat/Sun. Larger rivers such as the Russian, Napa, Guadalupe,
Carmel, and Pajaro will crest on Sunday or Monday. At this point,
forecast simulations of streamflow put the following forecast
locations above flood stage this weekend/early next week: Russian
River in Guerneville, Napa River near St. Helena, and San Lorenzo
River in Felton. It is likely that many tributaries to both the
Russian and Napa Rivers will flood as well. Other creeks and
rivers in the Santa Cruz Mountains and Santa Lucia Mountains will
likely flood...stay tuned for specific information in Flash Flood
Watches, Warnings and Advisories for detailed information on flood
prone locations.
It is also likely that burn scars such as the Loma and Soberanes
will experience debris flows where rainfall rates exceed 1" per
hour. We expect these rates to develop, possibly overnight
Saturday and into Sunday. Debris flows, mudslides, and general
road-cut slope instability is highly likely in Coast Range
mountain settings outside the burn scars, although exact timing,
magnitude, and location is impossible to predict. Take heed of
local Public Works, Emergency Management, and CHP notifications to
steer clear of these areas.
Widespread urban flooding is expected from excessive rainfall,
clogged storm drains, and backwatered drainage systems. Avoid
driving through flooded roadways, and adhere to all road hazard
notifications. Drive slowly to avoid hydroplaning.
&&
.MARINE...as of 08:46 AM PST Sunday...Hazardous conditions will
continue over the coastal waters with gale force winds...rough
seas and scattered thunderstorms as a storm system moves through
the region. winds will gradually decrease late sunday into monday.
another storm system will impact the area on tuesday with wind and
seas increasing again.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Wind Advisory...CAZ006-505-508-509-513-516-518-528>530
High Wind Warning...CAZ507-511-512-517
Flash Flood Watch...CAZ517-530
Flash Flood Watch...CAZ006-508-509-512-513-529
Flash Flood Watch...CAZ505>507
GLW...Mry Bay
GLW...Pigeon Pt to Pt Pinos 0-10 nm
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pt Reyes 0-10 nm from 3 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm from 3 PM
GLW...Pt Arena to Pt Reyes 0-10 nm until 3 PM
GLW...Pt Reyes to Pigeon Pt 0-10 nm until 3 PM
GLW...Pt Arena to Pigeon Pt 10-60 nm until 3 PM
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 PM
SCA...Pt Reyes to Pigeon Pt 0-10 nm from 3 PM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 3 PM
SCA...SF Bay until 9 AM
GLW...SF Bay from 9 AM until 3 PM
&&
PUBLIC FORECAST: Bell/Dykema
AVIATION: Sims
MARINE: Sims
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaIn the hours before
Local storm report, Jan 8, 10:59 AM PST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1059 AM PST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM FLOOD ST. HELENA 38.50N 122.47W
01/08/2017 NAPA CA LAW ENFORCEMENT
DEER PARK RD BETWEEN HWY 29 AND SILVERADO TRAIL CLOSED
DUE TO FLOODING. YOUNTVILLE CROSS RD ALSO IMPACTED.
1049 AM FLOOD HEALDSBURG 38.62N 122.86W
01/08/2017 SONOMA CA LAW ENFORCEMENT
WOHLER RD AT RIVER RD IS FLOODED.
&&
ASCHNEIDLocal storm report, Jan 8, 11:18 AM PST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1118 AM PST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM NON-TSTM WND DMG MILL VALLEY 37.91N 122.54W
01/08/2017 MARIN CA LAW ENFORCEMENT
DOWNED TREE ONTO A HOUSE IN HOMESTEAD VALLEY, MILL
VALLEY.
1118 AM NON-TSTM WND GST 1 S SAUSALITO 37.85N 122.49W
01/08/2017 E0 MPH MARIN CA TRAINED SPOTTER
TRAINED SPOTTER REPORTED SUSTAINED WIND SPEEDS OF 49MPH
WITH GUSTS UP TO 58MPH.
&&
ASCHNEIDLocal storm report, Jan 8, 11:28 AM PST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1128 AM PST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 AM NON-TSTM WND DMG SANTA ROSA 38.45N 122.70W
01/08/2017 SONOMA CA LAW ENFORCEMENT
TREE FELL DOWN ON A POWER POLE AT COZY COURT AND WOODSIDE
DRIVE.
1118 AM FLOOD SANTA ROSA 38.45N 122.70W
01/08/2017 SONOMA CA LAW ENFORCEMENT
ROADWAY FLOODING REPORTED AT SKILLMAN LANE AND THOMPSON
LANE. APPROXIMATELY 6 INCHES OF WATER ACROSS THE ROADWAY.
&&
ASCHNEIDLocal storm report, Jan 8, 11:45 AM PST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1145 AM PST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM NON-TSTM WND DMG OLEMA VALLEY RAWS 38.04N 122.80W
01/08/2017 MARIN CA PARK/FOREST SRVC
DOWNED TREE BLOCKING SHORELINE HWY SOUTH OF OLEMA.
1140 AM FLOOD GRATON 38.44N 122.86W
01/08/2017 SONOMA CA LAW ENFORCEMENT
DOWNED TREES AND FLOODED ROADWAYS JUST WEST OF GRATON.
1140 AM NON-TSTM WND DMG SAN FRANCISCO 37.77N 122.42W
01/08/2017 SAN FRANCISCO CA PUBLIC
DOWNED TREE AT GATES ROAD IN BERNAL HEIGHTS.
&&
ASCHNEIDLocal storm report, Jan 8, 12:10 PM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1210 PM PST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM NON-TSTM WND GST LOS ALTOS 37.37N 122.10W
01/08/2017 E0 MPH SANTA CLARA CA TRAINED SPOTTER
WIND GUSTS OF 50 MPH REPORTED. MINOR STREET FLOODING ALSO
REPORTED.
&&
ASCHNEIDLocal storm report, Jan 8, 12:38 PM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1238 PM PST SUN JAN 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM NON-TSTM WND DMG SAN LORENZO 37.67N 122.13W
01/08/2017 ALAMEDA CA COUNTY OFFICIAL
DOWNED TREE ON QUAIL HOLLOW DR.
1157 AM FLOOD NOVATO 38.09N 122.56W
01/08/2017 MARIN CA LAW ENFORCEMENT
WESTBOUND SR-37 CLOSED BETWEEN ATHERTON AVE AND US 101
DUE TO ROADWAY FLOODING.
&&
ASCHNEIDThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 9:12 PM PST | River Flood Warning | MTR | Santa Clara | 25 hr |
| Jan 7, 9:12 PM PST | River Flood Warning | MTR | Napa | 35 hr |
| Jan 7, 11:23 PM PST | Special Marine Warning | MTR | 52 min | |
| Jan 7, 11:35 PM PST | River Flood Warning | MTR | Monterey | 24 hr |
| Jan 8, 12:16 AM PST | Flash Flood Warning | MTR | Santa Clara | 6 hr |
| Jan 8, 12:25 AM PST | Special Marine Warning | MTR | 35 min | |
| Jan 8, 12:49 AM PST | Special Weather Statement | MTR | Santa Cruz | 26 min |
| Jan 8, 1:05 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito | 3 hr |
| Jan 8, 1:49 AM PST | Areal Flood Advisory | MTR | Contra Costa, Marin, Napa, City and County of San Francisco, San Mateo, Sonoma | 3 hr |
| Jan 8, 2:26 AM PST | Small Craft Advisory | MTR | 24 hr | |
| Jan 8, 3:26 AM PST | River Flood Warning | MTR | Napa | 32 hr |
| Jan 8, 3:26 AM PST | River Flood Warning | MTR | Sonoma | 5 days |
| Jan 8, 4:23 AM PST | Flash Flood Warning | MTR | Sonoma | 6 hr |
| Jan 8, 5:25 AM PST | Flash Flood Warning | MTR | Sonoma | 6 hr |
| Jan 8, 6:39 AM PST | Areal Flood Advisory | MTR | Marin, Napa, Sonoma | 3 hr |
| Jan 8, 9:58 AM PST | Areal Flood Advisory | MTR | Marin, Napa, Sonoma | 2 hr |
| Jan 8, 10:49 AM PST | Flash Flood Warning | MTR | Sonoma | 6 hr |
| Jan 8, 11:11 AM PST | Flash Flood Warning | MTR | Sonoma | 6 hr |
| Jan 8, 12:30 PM PST | Areal Flood Advisory | MTR | Marin, Napa, Sonoma | 3 hr |
| Jan 8, 12:45 PM PST | Areal Flood Advisory | MTR | Santa Cruz | 4 hr |
| Jan 8, 12:45 PM PST | Areal Flood Advisory | MTR | Santa Clara | 4 hr |
| Jan 8, 1:58 PM PST | Flash Flood Warning | MTR | Santa Cruz | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.